Hail, Perry
- When
- July 15, 6:16 PM CST
- Where
- Perry County, Cutler
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -89.570
Organized clusters of strong to isolated severe thunderstorms moved into southwest Illinois during the late afternoon and evening. A 500 mb disturbance over northwest Missouri moved east-southeast toward west central Illinois during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Organized clusters of strong to isolated severe thunderstorms moved into southwest Illinois during the late afternoon and evening. A 500 mb disturbance over northwest Missouri moved east-southeast toward west central Illinois during the afternoon. An outflow boundary from morning storms was the focus for thunderstorm development in east central Missouri. These storms propagated southeast across southern Illinois in the evening, fed by a very warm and moist air mass. Partial sunshine resulted in a corridor of strong instability, with mixed layer cape approaching 3500 j/kg. Moderately strong winds aloft associated with the upper level disturbance contributed to the evolution of an organized storm cluster that crossed southwest Illinois in the evening. The storms slowed down later in the evening, resulting in persistent heavy rain and local flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 6:15 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Paducah KY 715 PM CDT Wed Jul 15 2020 .UPDATE... Issued at 715 PM CDT Wed Jul 15 2020 Updated aviation discussion. && .SHORT TERM...(Tonight through Thursday night) Issued at 301 PM CDT Wed Jul 15 2020 Main issue in the short term is with the potential for severe thunderstorms this evening and also some possibility for very heavy rain causing localized flash flooding. A shortwave disturbance is moving across northern Missouri this afternoon and will translate eastward into the southern Great Lakes overnight. At the same time, a cold front will progress southeastward into our region tonight into tomorrow. The remnants of an MCV over northwest MO has started to initiate convection out ahead of it in central MO as of 2 PM. The majority of CAMs indicate a bowing segment/linear mode of sorts pushing into our far northwest (Perryville to Mount Vernon IL) around 23-01z. Given 30-35 knots of bulk shear, plentiful instability (MLCAPE of 3000 J/kg), and abundant low level moisture (dew points into the mid 70s), the environment is supportive of a severe storm risk. How far east and southward the line of convection makes it before decreasing in strength is in question, but will likely see a diminishing trend in the severe threat by 03-04z. Considering the linear mode of convection, damaging winds are expected to be the main threat this evening, although an isolated tornado or large hail can't be ruled out. There is a concern for localized flash flooding as well, given extremely high precipitable water values of 2 to 2.4 inches forecast to spread into our region. Any training of convection could easily produce some amounts of 2 inches or greater in a short period of time. This potential is greatest up near the I-64 corridor in southern Illinois, and possibly into southwest Indiana. The cold front is now expected to make it through the majority of the region on Thursday, with model guidance indicating a mostly dry day cross much of the region. However, for collaboration purposes have left in a slight chance for PoPs mainly during the afternoon hours, with slightly higher chances in southern portions of KY closer to the boundary. Heat index values have reached the 100 to 108 threshold across the western half of the region this afternoon, providing a very uncomfortable afternoon. After a very warm night with temperatures in the mid 70s in most locations, tomorrow looks to be somewhat cooler. Latest guidance has reduced high temperatures to the upper 80s to around 90. Those readings combined with dewpoints in the low to mid 70s, will still push heat index readings into the 95 to 105 range. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Jul 15 2020 A frontal boundary in the middle Mississippi and lower Ohio valleys on Friday will keep good chances of showers and thunderstorms across our region Friday. As this front slips a little farther south and basically washes out, convective activity should fizzle out for the evening hours. By late Friday night, a weak mid level wave could initiate a few showers and storms in our far north counties, then daytime heating will increase chances and spread them west to along the Mississippi River. Loss of heating will give us dry conditions Saturday night, then small chances will return to our far eastern counties for Sunday during the daylight hours. Another frontal boundary will be sinking south on Monday, bringing back decent chances of showers and thunderstorms Monday into Wednesday. Increasing chances will slide south each day, with the best chances expected with daytime heating. Although overall timing is not certain, confidence in an overall unsettled pattern is pretty good. Heat and humidity will remain an issue with our region in a persistent southerly flow. Dew points will remain in the lower to middle 70s through the extended, with highs each day generally in the lower to middle 90s. && .AVIATION... Issued at 715 PM CDT Wed Jul 15 2020 A line of showers and tstms will affect parts of the region this evening, including mainly the KMVN and KCGI TAF sites. The line was already showing some signs of weakening as far as severe weather is concerned, but some airports can still be affected by lightning, gusty winds, and brief heavy rainfall this evening. KMVN TAF site will be affected the earliest (at the start of the 00Z TAF period), then possibly KCGI by mid evening. In the late evening, remaining activity will probably be just showers moving across the Wabash valley (affecting KEVV). A wind shift to the west or northwest is forecast for early Thu, and along with this will be an MVFR cloud deck covering most of the northern half of the region, peaking mid- morning Thu and improving into the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...SP LONG TERM...RST AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 336 PM CDT Wed Jul 15 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 336 PM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to move into southern Illinois and parts of southeast Missouri this evening, then possibly across the remainder of our region tonight. The highest risk of severe storms is north and west of a Cape Girardeau Missouri to Evansville Indiana line. A few storms may contain large hail and damaging winds. A tornado or two cannot be ruled out. Very heavy rainfall may produce isolated flash flooding. Prior to the arrival of thunderstorms, heat indices will top out between 100 and locally up to 110 late this afternoon across southeast Missouri, southwest Illinois, and far western Kentucky. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values will range from 100 to 105 across portions of southeast Missouri and western Kentucky on Thursday afternoon, and then across the entire area Friday through Tuesday. Expect daily thunderstorm chances Thursday through Tuesday, focused primarily during the heat of the afternoon, with heavy rain and lightning the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be requested this evening.
The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
There was a partial porch collapse in Ava. Large tree limbs were down on Route 4 just east of Ava, and a large tree was down on Route 151 just south of Ava.
Between Murphysboro and Vergennes, a tree was down, blocking a secondary road.
Water was over a street in Cutler. Water was coming out of ditches and into yards. At least one underpass and a few roads were flooded in Pinckneyville. Barricades were put up. Beaucoup Creek was out of its banks.
Numerous roads were flooded in Fairfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899629, 899635, 899638, 905312, 905330.